Illinois, 2021

Damaging Winds in Illinois, April 29, 2021

April 29, 2021 · NWS LOT · 7 events in 4 counties and zones

Scattered convective showers and isolated thunderstorms moved across portions of northern Illinois during the late afternoon and early evening of April 29th, producing localized severe wind gusts along with some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered convective showers and isolated thunderstorms moved across portions of northern Illinois during the late afternoon and early evening of April 29th, producing localized severe wind gusts along with some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 29, 2:01 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 29, 2:01 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
301 PM CDT Thu Apr 29 2021

.SHORT TERM...
300 PM CDT

Through Friday night...

Near term focus remains on gusty northwest winds and the potential
for isolated showers and perhaps an isolated thunderstorm from this
afternoon into early this evening. Friday morning also looks to have
a period of gusty northerly winds during the morning behind another
cold front. Otherwise, quiet weather is expected to round out the
remainder of Friday and Friday night.

As indicate in earlier short term update, main weather features
affecting our near term weather are a subtle surface cold frontal
trough pushing east-southeast across north central IL at this time.
While temps above the surface cool behind this front, drier low
level air and deeper mixing are actually providing warmer temps
behind the boundary, with readings warming into the lower 70s.
Deeper mixing in the wake of this boundary will result in a period
of gusty northwest winds this afternoon/early this evening, with
gusts to 30 mph or so expected especially north of the I-80 corridor
across northern IL. Colder air aloft, combined with warming surface
temps will also support some weak surface-based instability by late
afternoon, with forecast soundings depicting MLCAPEs approaching 200
J/kg. Already noting some isolated to widely scattered showers
developing across southwest WI and eastern IA, with an increase in
lightning noted recently. Thus would anticipate isolated showers and
a few isolated thunderstorms to affect especially northern IL
portions of the forecast area late this afternoon. Instability
should wane fairly quickly this evening, with activity decaying with
or shortly after sunset.

Models continue to indicate yet another secondary cold front will
push south across the area early Friday morning, in association with
a mid-level disturbance wrapping southeast across the northern and
central Great Lakes region. Low level lapse rates look to steepen
behind this feature within low level cold advection Friday morning,
producing another period of gusty northerly winds around 30 mph or
so. Winds should ease Friday afternoon, as the front pulls away and
the gradient weakens in response to surface high pressure ridging
moving into the Mississippi Valley. Weakening wind field will allow
for winds to turn onshore off of Lake Michigan in the afternoon,
setting up a classic spring "cooler near the lake" afternoon. Highs
near the lake will only top out in the lower 50s, while inland areas
warm into the lower and middle 60s with a good amount of sunshine.
Mainly clear and cooler temps are expected Friday night, with even
some upper 30s possible in northwest Indiana. Father west, weak warm
advection will develop on the western periphery of the surface
ridge, with temps in the 40s.

Ratzer

&&

.LONG TERM...
300 PM CDT

Saturday through Thursday...

Main focus in the extended period is on the likelihood of very wind
and warm conditions Saturday. Warm weather continues Sunday, though
likely with increasing cloudiness and increasing rain chances later
in the day and night. Pattern continues to look unsettled next week,
with additional rain chances especially early in the week.

Upper pattern becomes largely zonal by early Saturday, with a deep
short wave passing well to the north of the Lakes during the day.
Surface low pressure does develop across WI/MI, which results in a
tightening surface pressure gradient between it and a broad area of
surface high pressure over the southeastern U.S. Strong west-
southwesterly flow develops across the Midwest in response, with
forecast soundings depicting 40-50 kt winds at the top of the mixed
layer during the day Saturday. This may require wind advisory
headlines across the cwa. Relatively dry column and strong warm
advection should also support very warm temps for the first of May,
with highs into the lower 80s and possibly a little warmer if mixing
is even deeper. Have maintained max temps both Saturday and Sunday
higher than most guidance and blends, based on local 925-850 derived
temp climatology. Cloud cover is expected to be greater on Sunday,
as a pair of short waves attempt some degree of phasing within an
amplifying mid-upper level flow. Shower and thunderstorm potential
also increases later Sunday into Monday as surface low consolidates
within the region.

Pattern then appears to remain active next week, as upper level
troughing develops across central/eastern CONUS. Does appear that
mid-week (Wednesday) may be a relatively dry period, though
confidence is fairly low with details as multiple mid-level waves
are progged to transit the region during the period. Temperatures do
look to be cooler beyond the weekend in this pattern as well.

Ratzer

&&

.AVIATION...
For the 18Z TAFs...

Aviation concerns:
* Gusty winds this afternoon
* Slight chance of showers late afternoon/early evening
* Wind shift toward the northeast toward daybreak Friday.

Northwesterly winds will increase in strength this afternoon as
mixing increases, with gusts near 30 kt certainly possible from late
afternoon into early evening. In addition to gusty winds, a weak
cold front will move through this evening. The moisture associated
with the system is fairly narrow, though a few showers (and even a
thunderstorm) cannot be ruled out late afternoon into early evening.
Confidence on any shower or storm occurring is low, and would be
short-lived in nature if they do form, so will make no mention of of
such in the outgoing TAFs package.

Winds will continue to be northerly and become lighter after
midnight. Towards daybreak, another front will move in from the
northeast off the lake, shifting winds north-northeasterly with
gusts up to 20 kt through late afternoon. Winds will once again
decrease in the late afternoon/early evening, becoming more
northeasterly at around 10 kt.

BKL

&&

.MARINE...
200 PM CDT

As a surface high pressure system settles over the southeastern
United States and a low pressure system tracks through the far
northern Great Lakes, southwesterly gale force winds to 40 kt are
becoming increasingly likely Saturday. The strongest gusts are
expected within a few miles of the shoreline, especially between
10 AM and 7 PM CDT. Accordingly, a Gale Watch has been issued for
the Illinois and northwestern Indiana Lake Michigan shoreline.

Borchardt

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...LMZ745...9 AM Friday to 3 PM Friday.

     Gale Watch...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...7 AM
     Saturday to 1 AM Sunday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Apr 29, 2:18 PM CST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
318 PM CDT Thu Apr 29 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-302030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
318 PM CDT Thu Apr 29 2021 /418 PM EDT Thu Apr 29 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

DISCUSSION...

A few showers and perhaps a thunderstorm will move across northern
Illinois this evening.  No severe weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Limited Non Thunderstorm Wind Risk.
  Elevated Fire Weather Risk.
Saturday...
  Elevated Non Thunderstorm Wind Risk.
  Significant Fire Weather Risk.
Sunday...
  Limited Thunderstorm Risk.
  Limited Non Thunderstorm Wind Risk.
  Elevated Fire Weather Risk.
Monday and Tuesday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

 Moving toward the southeast at 35 mph.

LMZ740>745-302030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
318 PM CDT Thu Apr 29 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Hazardous conditions for small craft are likely, mainly in northwest Indiana.
Saturday...
  Gale force winds and or very hazardous waves are likely.
Sunday and Monday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Tuesday...
  Hazardous conditions for small craft are likely.

Borchardt

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Apr 29, 4:06 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
506 PM CDT Thu Apr 29 2021

ILZ003>005-008-010-011-292300-
Boone IL-De Kalb IL-McHenry IL-Winnebago IL-Ogle IL-Lee IL-
506 PM CDT Thu Apr 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR LEE...OGLE...NORTHWESTERN DE
KALB...WINNEBAGO...WESTERN MCHENRY AND BOONE COUNTIES UNTIL 600 PM
CDT...

At 504 PM CDT, Doppler radar was tracking a line of showers and
isolated thunderstorms from near Monroe Wisconsin southwest to near
the Quad Cities. Movement was southeast at 40 mph.

Wind gusts up to 50 mph will be possible with these showers
and storms.

Locations impacted include...
Rockford, DeKalb, Belvidere, Woodstock, Loves Park, Machesney Park,
Dixon, Roscoe, Rochelle, Harvard, South Beloit, Rockton, Marengo,
Poplar Grove, Genoa, Byron, Oregon, Mount Morris, Amboy and Polo.

Including the following interstates...
 I-39 between mile markers 78 and 123.
 I-88 between mile markers 45 and 89.
 I-90 between mile markers 0 and 37.

This includes...  Boone County Fairgrounds, Castle Rock State Park,
Lee County Fairgrounds, Lowden State Park, Ogle County Fairgrounds,
Rock Cut State Park, Rock Valley College, Rockford Rivets Baseball,
Rockford Speedway, Sauk Valley College, White Pines State Park, and
Winnebago County Fairgrounds.

LAT...LON 4249 8835 4163 8902 4163 8917 4158 8917
      4159 8963 4193 8963 4193 8969 4220 8969
      4220 8940 4250 8940
TIME...MOT...LOC 2204Z 301DEG 35KT 4267 8913 4171 8990

CMS

The radar

The Milwaukee radar (KMKX), 89 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Winnebago

When
April 29, 4:30 PM CST to 4:31 PM CST
Where
Winnebago County, 2 mi WNW of Rockford
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.281, -89.116

Numerous trees and power lines were blown down near School Street and Central Avenue, west of downtown Rockford, blocking roadways.

Thunderstorm Wind, Winnebago

When
April 29, 4:35 PM CST
Where
Winnebago County, 1.68 mi ESE of Rockford
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.260, -89.050

A tree limb was snapped at the trunk of a tree.

Thunderstorm Wind, Winnebago

When
April 29, 4:40 PM CST
Where
Winnebago County, Cherry Valley
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.230, -88.950

A several inch diameter tree limb was snapped at the trunk of a tree.

Thunderstorm Wind, Kane

When
April 29, 5:31 PM CST
Where
Kane County, (Arr) Aurora Municipal Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.770, -88.470

Thunderstorm Wind, Lake

When
April 29, 5:45 PM CST
Where
Lake County, 3 mi E of Antioch
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
42.480, -88.041

A wind gust to 63 mph was reported.

Thunderstorm Wind, Lake

When
April 29, 5:45 PM CST
Where
Lake County, 0.84 mi NW of Antioch
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
42.488, -88.112

A tree was blown down blocking North Avenue, west of Trevor Road.

Thunderstorm Wind, Cook

When
April 29, 5:58 PM CST
Where
Cook County, (Ord) Chicago O'Hare Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.980, -87.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947819, 947820, 947817, 947814, 947816, 947818, 947815.